Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 132, NWS Lincoln, IL

June 25, 2024Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 25, 2024, 4:35 AM CDT for Vermilion County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2024, 4:35 AM CDT (09:35 UTC)
Expired
Jun 25, 2024, 5:15 AM CDT
In force
40 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 135 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.6 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1505 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:55 AM CDT, 40 minutes earlier. Its key messages:

  • A Heat Advisory remains in effect south of I-70 today as afternoon heat index readings peak at 100-105 degrees.
  • Severe thunderstorms are possible across all of central and southeast Illinois today. The primary time frame will be afternoon and evening north of I-70...and evening into the overnight hours to the south.
Area forecast discussion, Jun 25, 3:55 AM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
355 AM CDT Tue Jun 25 2024

.KEY MESSAGES...

- A Heat Advisory remains in effect south of I-70 today as
  afternoon heat index readings peak at 100-105 degrees.

- Severe thunderstorms are possible across all of central and
  southeast Illinois today. The primary time frame will be
  afternoon and evening north of I-70...and evening into the
  overnight hours to the south.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 355 AM CDT Tue Jun 25 2024

08z/3am regional radar mosaic shows a severe MCS tracking E/SE
across central Wisconsin into western Michigan. Based on radar
trends and consistent solutions from the HRRR/WRF-ARW, this system
will remain well N/NE of the KILX CWA early this morning. Further
south, a couple clusters of thunderstorms formed along and old
outflow boundary across northeast Illinois late last evening. One
cell has dropped S/SE into Iroquois County and will likely push
into northern Vermilion County over the next hour. Gusty winds
and large hail will be possible with this storm before it tracks
into Indiana and dissipates before sunrise.

Most CAMs suggest scattered convection will develop along the
trailing outflow boundary left behind by the Wisconsin MCS later
this morning. This should generally occur along/north of
I-80...with the storms gradually sinking southward into the
northern KILX CWA by mid-morning. As the atmosphere destabilizes,
some of these cells may pose a severe risk toward midday into the
early afternoon north of the I-72 corridor: however, am not
expecting widespread severe.

A more significant risk for strong to severe storms will
materialize late this afternoon into this evening as a cold front
dropping southward from the Northern Plains interacts with a
moderately unstable, but weakly sheared environment. 00z HREF
ensemble mean SBCAPEs are not quite as impressive as in previous
runs, with values of 1500-2500J/kg across central Illinois.
Meanwhile deep-layer wind shear remains paltry as evidenced by NAM
0-6km bulk shear of only around 20kt. Stronger instability/shear
appear to be focused further W/NW across central/southern Iowa
into far northern Missouri, where a greater potential for vigorous
updrafts and storm organization warrants a risk for large hail and
even a few tornadoes. Further east into central Illinois, the
weaker shear will likely mean loosely organized thunderstorm cells
primarily capable of scattered damaging wind gusts and localized
downpours. May see some large hail as well, but with lower SBCAPE
values and the freezing level near 15,000ft, think the potential
for hail larger than golf balls is slim. Based on model consensus,
have kept PoPs in the chance category through the day, then have
ramped up to likely to categorical (70-80%) this evening as areal
coverage increases in advance of the cold front. The storms will
drop southward overnight into Wednesday morning...with rain
chances coming to an end from north to south during the day
Wednesday. Storm total rainfall will be highly variable across the
area, but will generally range from 0.50 to 1.00. Some spots will
exceed 1 inch, particularly along/west of I-55 where storms may be
most concentrated tonight.

Barnes

.LONG TERM...(Thursday through Monday)
Issued at 355 AM CDT Tue Jun 25 2024

Once the front passes, high pressure will build into the Great
Lakes and bring central Illinois a period of comfortable weather.
Low temperatures Wednesday night will drop into the lower to
middle 60s while highs on Thursday remain in the lower to middle
80s.

Another cold front will approach from the northwest late in the
week, bringing rain chances back into the picture...particularly
Friday afternoon through Saturday morning. Temperatures will
briefly climb back into the upper 80s/lower 90s ahead of the front
on Saturday, but will once again drop back into the lower to
middle 80s after FROPA Sunday/Monday.

Barnes

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1054 PM CDT Mon Jun 24 2024

Confidence is low on weather impacts at the terminal sites in the
next 12 hours. Best consensus indicates a possible flare-up of
storms mid-morning on Tuesday, that dissipates after about 3
hours. Have continued a Prob30 for those MVFR conditions across
the northern TAF sites for now. Potential for that line of storms
to reach the I-72 corridor terminals is low. Southwest winds will
begin gusting to around 20 kt starting mid to late morning.
Additional storms are likely Tue evening, as a line of storms
drops south through central IL. MVFR conditions are likely, if not
IFR during heavy rain, especially for PIA/BMI.

Shimon

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 8 PM CDT this evening for
ILZ066>068-071>073.

&&
Hazardous weather outlook, Jun 24, 3:53 PM CDT, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
353 PM CDT Mon Jun 24 2024

ILZ027>031-036>038-040>057-061>063-252100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-
353 PM CDT Mon Jun 24 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

A few thunderstorms are possible toward sunrise north of I-74.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Maximum heat indices of around 100 are expected Tuesday afternoon.

Thunderstorms are possible north of I-72 Tuesday morning. Additional
thunderstorms may develop Tuesday afternoon into evening. Some of
these could be severe with damaging winds and large hail being the
primary threats. Heavy rain could also lead to localized flooding in
urban and low- lying areas.

Additional storms are expected Friday into Saturday. Severe weather
is currently not expected during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed north of I-74 closer to sunrise.

ILZ066>068-071>073-252100-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
353 PM CDT Mon Jun 24 2024

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices peaking around 105 will develop on Tuesday. A Heat
Advisory is in effect from noon to 8 pm.

Thunderstorms may develop Tuesday afternoon into evening and continue
into Wednesday morning. Some of these storms could be strong to
severe with damaging winds and large hail being the primary threats.
Heavy rain could also lead to localized flooding in urban and low-
lying areas.

Additional storms are expected Friday into Saturday. Severe weather
is currently not expected during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

NMA

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:29 AM CDTSevere Thunderstorm WarningILXMarshall, Stark46 min
Jun 25, 8:14 AM CDTSpecial Weather StatementILXStark46 min
Jun 25, 8:19 AM CDTSpecial Weather StatementILXMarshall26 min
Jun 25, 8:43 AM CDTSevere Thunderstorm WarningILXKnox, Peoria, Stark32 min
Jun 25, 9:10 AM CDTSpecial Weather StatementILXKnox, Peoria35 min
Jun 25, 10:24 AM CDTSpecial Weather StatementILXMcLean, Tazewell36 min
Jun 25, 10:55 AM CDTSevere Thunderstorm WarningILXLogan, Mason, Tazewell18 min
Jun 25, 11:02 AM CDTSpecial Weather StatementILXMcLean28 min
Jun 25, 11:22 AM CDTSpecial Weather StatementILXLogan23 min
Jun 25, 11:26 AM CDTSevere Thunderstorm WarningILXFulton, Mason, Tazewell34 min
Jun 25, 11:46 AM CDTSpecial Weather StatementILXLogan, Menard29 min
Jun 25, 11:57 AM CDTSpecial Weather StatementILXMason33 min
Jun 25, 12:01 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, Macon, Mason, Menard, Piatt and 1 more29 min
Jun 25, 12:06 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Schuyler13 min
Jun 25, 12:30 PM CDTSpecial Weather StatementILXChristian, Morgan, Shelby30 min
Jun 25, 12:38 PM CDTSevere Thunderstorm WarningILXColes, Douglas37 min
Jun 25, 12:52 PM CDTSevere Thunderstorm WarningILXColes, Douglas23 min
Jun 25, 1:01 PM CDTSevere Thunderstorm WarningILXClark, Coles, Douglas, Edgar29 min
Jun 25, 1:21 PM CDTSevere Thunderstorm Warning Considerable damage threatILXClark, Edgar39 min
Jun 25, 2:17 PM CDTSpecial Weather StatementILXCrawford, Lawrence, Richland43 min
Jun 25, 2:32 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland28 min
Jun 25, 2:49 PM CDTSpecial Weather StatementILXClay26 min
Jun 25, 3:00 PM CDTSevere Thunderstorm WarningILXLawrence, Richland30 min
Jun 25, 3:07 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott53 min
Jun 25, 3:08 PM CDTSevere Thunderstorm WarningILXLawrence26 min
Jun 25, 4:47 PM CDTSpecial Weather StatementILXChristian, Shelby28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.